Selective renal wasting of magnesium and hypomagnesemia resulting from an impaired ability of the kidneys to conserve magnesium normally is not unusual during and after treatment with cisplatin.1 The reported incidence has varied from less than 50%1-3 to nearly 100%.4-6 Although initially there was no association between the dose of cisplatin administered and the incidence of this complication, recent reports stress magnesium wasting proportionate to cisplatin dosage, with the number of patients exhibiting hypomagnesemia increasing progressively as the chemotherapy cycles are repeated.5,6 Furthermore, renal wasting of magnesium may persist long after cisplatin therapy is discontinued.1
Other measures used to prevent cisplatin-induced nephrotoxic activity, such as vigorous hydration with saline, mannitol diuresis, and loop diuretics, have all been shown to augment urinary magnesium losses.
Many highly myelosuppressive cytotoxic agents are now being used aggressively together with cisplatin in the management of certain
See also p 2347.
Flombaum CD. Hypomagnesemia Associated With Cisplatin Combination Chemotherapy. Arch Intern Med. 1984;144(12):2336–2337. doi:10.1001/archinte.1984.00350220052010
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: